Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Error estimates for the finite element approximation of linear elastic equations in an unbounded domain


Authors: Houde Han and Weizhu Bao
Journal: Math. Comp. 70 (2001), 1437-1459
MSC (2000): Primary 65N30
DOI: https://doi.org/10.1090/S0025-5718-00-01285-0
Published electronically: October 18, 2000
MathSciNet review: 1836912
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

In this paper we present error estimates for the finite element approximation of linear elastic equations in an unbounded domain. The finite element approximation is formulated on a bounded computational domain using a nonlocal approximate artificial boundary condition or a local one. In fact there are a family of nonlocal approximate boundary conditions with increasing accuracy (and computational cost) and a family of local ones for a given artificial boundary. Our error estimates show how the errors of the finite element approximations depend on the mesh size, the terms used in the approximate artificial boundary condition, and the location of the artificial boundary. A numerical example for Navier equations outside a circle in the plane is presented. Numerical results demonstrate the performance of our error estimates.


References [Enhancements On Off] (What's this?)

  • 1. R. A. Adams, Sobolev Spaces, Academic Press, 1975. MR 56:9247
  • 2. P. G. Ciarlet, The finite element method for elliptic problems, North-Holland, 1978. MR 58:25001
  • 3. B. Engquist and A. Majda, Absorbing boundary conditions for the numerical simulation of waves, Math. Comp. 31 (1977), 629-651. MR 55:9555
  • 4. K. Feng, Asymptotic radiation conditions for reduced wave equations, J. Comput. Math. 2, (1984), 130-138. MR 89f:65134
  • 5. D. Gilbarg and N. S. Trudinger, Elliptic partial differential equations of second order, Springer-Verlag, 1977. MR 57:13109
  • 6. D. Givoli, Numerical Methods for Problems in Infinite Domains, Elsevier, Amsterdam, 1992. MR 94j:65003
  • 7. D. Givoli and J. B. Keller, A finite element method for large domains, Comp. Meth. Appl. Mech. Engng., 76 (1989), 41-66. MR 90i:65196
  • 8. D. Givoli and J. B. Keller, Non-reflecting boundary conditions for elastic waves, Wave Motion, 12 (1990), 261-279.
  • 9. D. Givoli and I. Patashenko, Optimal local non-reflecting boundary conditions, Appl. Numer. Math., 27 (1998), 367-384. MR 99f:65154
  • 10. D. Givoli, I. Patlashenko and J. Keller, High-order boundary conditions and finite elements for infinite domains, Comput. Methods Appl. Mech. Engrg. 143 (1997), 13-39. MR 97m:65203
  • 11. C. I. Goldstein, A finite element method for solving Helmholtz type equations in waveguides and other unbounded domains, Math. Comp. 39, (1982), 309-324. MR 84e:65112
  • 12. T. M. Hagstrom and H. B. Keller, Exact boundary conditions at artificial boundary for partial differential equations in cylinders, SIAM J. Math. Anal. 17, (1986), 322-341. MR 87g:35022
  • 13. T. M. Hagstrom and H. B. Keller, Asymptotic boundary conditions and numerical methods for nonlinear elliptic problems on unbounded domains, Math. Comp. 48, (1987), 449-470. MR 88d:65173
  • 14. L. Halpern and M. Schatzman, Artificial boundary conditions for incompressible viscous flows, SIAM J. Math. Anal. 20, (1989), 308-353. MR 90c:35164
  • 15. H. Han and W. Bao, An artificial boundary condition for two-dimensional incompressible viscous flows using the method of lines, Int. J. Numer. Methods Fluids 22, (1996), 483-493. MR 97a:76093
  • 16. H, Han and W. Bao, An artificial boundary condition for the incompressible viscous flows in a no-slip channel, J. Comput. Math. 13 (1995), 51-63. MR 95k:76091
  • 17. H. Han and W. Bao, The artificial boundary conditions for incompressible materials on an unbounded domain, Numer. Math. 77, (1997), 347-363. MR 98f:73037
  • 18. H. Han, J. Lu and W. Bao, A discrete artificial boundary condition for steady incompressible viscous flows in a no-slip channel using a fast iterative method, J. Comput. Phys. 114, (1994), 201-208. MR 95e:76061
  • 19. H. Han, W. Bao and T. Wang, Numerical simulation for the problem of infinite elastic foundation, Comput. Methods Appl. Mech. Engrg. 147, (1997), 369-385. MR 98e:73131
  • 20. H. Han and X. Wu, Approximation of infinite boundary condition and its application to finite element method, J. Comput. Math. 3, (1985), 179-192. MR 87k:65134
  • 21. H. Han and X. Wu, The approximation of exact boundary condition at an artificial boundary for linear elastic equation and its application, Math. Comp. 59, (1992), 21-37. MR 92k:35076
  • 22. J. L. Lions, Optimal control of systems governed by partial differential equations, Springer-Verlag, Berlin and Heidelberg, 1971. MR 42:6395
  • 23. S. G. Mikhlin, The problem of the minimum of a quadratic functional, Holden-Day, San Francisco, London, Amsterdam, 1965. MR 30:1427
  • 24. F. Nataf, An open boundary condition for the computation of the steady incompressible Navier-Stokes equations, J. Comput. Phys. 85, (1989), 104-129. MR 90i:76015
  • 25. A. Sidi, A family of matrix problems, SIAM Review (Problems and Solutions), 40 (1998), 718-723.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N30

Retrieve articles in all journals with MSC (2000): 65N30


Additional Information

Houde Han
Affiliation: Department of Applied Mathematics, Tsinghua University, Beijing 100084, People’s Republic of China
Email: hhan@math.tsinghua.edu.cn

Weizhu Bao
Affiliation: Department of Applied Mathematics, Tsinghua University, Beijing 100084, People’s Republic of China
Email: wbao@math.tsinghua.edu.cn

DOI: https://doi.org/10.1090/S0025-5718-00-01285-0
Keywords: Unbounded domain, finite element approximation, artificial boundary, artificial boundary condition, linear elastic equations
Received by editor(s): September 3, 1998
Received by editor(s) in revised form: September 8, 1999
Published electronically: October 18, 2000
Additional Notes: This work was supported partly by the Climbing Program of National Key Project of Foundation and the National Natural Science Foundation of China. Computation was supported by the State Key Laboratory of Scientific and Engineering Computing in China.
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society